THE ADMINISTRATION of certain drugs occasionally is followed by anemia due to the destruction of red cells. Sometimes the onset of drug-induced hemolysis is explosive; the patient complains of the symptoms of anemia—weakness, palpitation, and pallor—and in addition there may be back pain, jaundice, abdominal cramps, and the passage of dark urine. In other instances hemolysis is less acute, and the routine determination of hematocrit or hemoglobin levels may give the first indication that the patient has become anemic during drug therapy. It also is possible that the anemia may pass unnoticed by both physician and patient, with the hemoglobin concentration spontaneously returning to normal after drug therapy is discontinued.
The diagnosis of drug-induced hemolytic anemia is generally not difficult. When the administration of a drug known to be capable of inducing hemolysis is accompanied by a fall in the hemoglobin level of several grams per 100 ml over
Beutler E. Drug-Induced Blood DyscrasiasIII. Hemolytic Anemia. JAMA. 1964;189(2):143–144. doi:10.1001/jama.1964.03070020071015
Customize your JAMA Network experience by selecting one or more topics from the list below.